New Mexico, 2023Tornadoes and Flash Flooding in New Mexico, May 31, 2023
May 31, 2023 · NWS ABQ · 15 events in 9 counties and zones
Sufficient lift ahead of an upper low over California and Arizona and Gulf moisture ahead of the dryline across eastern New Mexico allowed widespread showers and storms to initiate around midday. Several supercells produced large and severe hail along with two tornadoes in the central and south-central highlands of Guadalupe and Lincoln County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sufficient lift ahead of an upper low over California and Arizona and Gulf moisture ahead of the dryline across eastern New Mexico allowed widespread showers and storms to initiate around midday. Several supercells produced large and severe hail along with two tornadoes in the central and south-central highlands of Guadalupe and Lincoln County. Later that evening, training supercells grew upscale into a convective complex with flash flooding across east central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 11:21 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, May 31, 11:21 AM MST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1221 PM MDT Wed May 31 2023
...New AVIATION...
.UPDATE...
Issued at 841 AM MDT Wed May 31 2023
Radar this morning is showing greater precipitation coverage than
previously forecast. Scattered showers with isolated strong to
severe storms are possible so PoPs were increased across the
east-central and northeast. Given the scattered to broken cloud
coverage, temperatures were dropped a few degrees across the
northern RGV, northwest, and the northeast. Numerous storms with
scattered strong to severe storms are still on track for this
afternoon and evening across eastern NM.
&&
.SYNOPSIS...
Issued at 147 AM MDT Wed May 31 2023
South and southwest wind will increase today and with dry air
forecast to move in on the increasing winds, critical fire weather
conditions are possible in the middle Rio Grande Valley this
afternoon. Showers and thunderstorms, some severe in eastern NM,
will develop over the northeast third to half of the state today.
Shower and thunderstorm motion will be to the northeast around 20
mph. A downtick in showers and thunderstorms is forecast Thursday
and Friday, ramping back up over the weekend and into early next
week. High temperatures will be below average through the remainder
of the work week and into the weekend.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 147 AM MDT Wed May 31 2023
A Pacific low is making slow eastward progress over SoCal per the
latest water vapor satellite imagery and will move to over the Four
Corners by late Thursday. Increasing southwest flow aloft ahead of
the approaching Pacific low will bring a drier airmass over western
NM, sharpening up a northwest-to-southeast oriented dryline across
our area by late day and bringing sufficient moisture convergence to
help focus/initiate convection later today. Increasing southwest
flow aloft will also bring increasing 0-6km bulk shear to eastern
NM, where sbCAPE values are forecast to exceed 3000J/kg and LIs are
forecast to reach up to between -8 and -9C. The SPC has outlooked
the eastern plains and portions of the highlands for a slight risk
of severe thunderstorms today, with large hail and damaging winds
being the primary threats. Thunderstorms will also be capable of
producing heavy rainfall across eastern NM this afternoon/evening
over already saturated grounds and a Flash Flood Watch is in effect
from the Sangre De Cristos (mainly for the Hermit's Peak/Calf Canyon
burn scar) southeast through the northeast highlands/plains and
portions of the east central plains. Slower storm motion near the TX
border this evening will only exacerbate the potential for flash
flooding. Similar to yesterday, convection that develops around and
west of the Albuquerque Metro will likely be dry, producing very
little measurable rainfall and favoring strong/erratic wind gusts.
Convection to the east of the central mountain chain tonight will
likely send outflow westward, resulting in an gusty east canyon/gap
wind into the RGV. A dry airmass will make more eastward progress
across the area Thursday, focusing convection further east across
the eastern plains where the threat for severe thunderstorms will
likely be confined to counties along the TX border. Below normal
temperatures are forecast areawide Thursday partially due to cloud
cover and mainly due to lower pressure heights associated with the
Pacific low moving toward the Four Corners.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 147 AM MDT Wed May 31 2023
Global models are in good agreement Thursday night with one closed
low filling as it lifts northeastward into western CO while
another open short-wave trough moves into southeast AZ. Thursday
continues to look like a relative down day but with strong to
severe thunderstorms possible over the northeast third to quarter.
The above mentioned wave leads to an increase in upper level
diffluence and an uptick in convection most areas. Hail will
likely be common Friday afternoon thanks to 500mb temperatures
progged by the NAM to be in the -14C to -15C range. Differences
in global model forecasts of subtle upper- level features start to
show up Saturday but with plentiful low- level moisture in place
combining with daytime heating and areas of mid- level
deformation, their sensible weather forecast is similar with
scattered convective coverage Saturday afternoon. By Sunday,
models forecast a ridge aloft pumping up over AZ/NM ahead of
another subtropical low headed toward southern CA. Afternoon
convection once again favors northern and eastern NM Sunday and
the northeast third Monday. Operational GFS and ECMWF agree that
yet another closed low moving in on a well above average
subtropical jet stream will continue the active weather pattern
Tuesday, possibly drying out somewhat for the latter half of next
week, especially west.
&&
.AVIATION...
(18Z TAFS)
Issued at 1202 PM MDT Wed May 31 2023
Scattered to numerous showers and storms will create visibility
reductions and MVFR/IFR ceilings this afternoon through the
overnight, particularly in eastern NM. Strong to severe storms
may create damaging wind gusts and large hail east of the central
mountain chain while isolated to scattered showers in central and
western NM may create locally gusty and erratic wind gusts.
Intermittent IFR ceilings are likely between 09Z to 15Z in
eastern NM generally along and north of I-40, although these
ceiling reductions are possible as far south as KROW. Convective
outflows will generate an east canyon wind that will affect KABQ
and KSAF after around 06Z tonight.
&&
.FIRE WEATHER...
Issued at 147 AM MDT Wed May 31 2023
Hot, dry and unstable conditions will prevail across much of
western NM through Thursday as a Pacific low moves from over
SoCal to the Four Corners. Increasing southwest flow ahead of the
Pacific low will bring a few hours of critical fire weather
conditions to the Middle Rio Grande Valley and the West Central
Basin and Range this afternoon, where a Red Flag Warning is in
effect. Wetting storms are forecast along/east of the central
mountain chain today and Thursday, but showers and storms from the
middle RGV westward will likely be dry and favor strong/erratic
wind gusts with some potential for dry lightning. Weak troughing
will prevail across the region Fri/Sat, with daily rounds of
mostly wetting storms given sufficient moisture in place. An upper
level ridge will amplify over the state Sun/Mon, but moisture
will remain in place and daily rounds of wetting storms are
forecast. Another Pacific low will approach the area slowly toward
the middle of next week, bringing continued chances for wetting
storms across eastern NM and a drying trend to western NM. Daytime
temperatures will be below normal each day due above normal
levels of moisture resulting in cloud cover and rain-cooling.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 80 47 75 47 / 20 20 10 5
Dulce........................... 70 40 71 36 / 60 50 30 5
Cuba............................ 74 44 72 44 / 50 40 10 5
Gallup.......................... 79 38 71 42 / 5 5 5 5
El Morro........................ 76 39 70 41 / 5 5 0 0
Grants.......................... 80 39 74 40 / 10 5 0 0
Quemado......................... 76 40 71 43 / 0 0 0 0
Magdalena....................... 80 47 76 49 / 10 5 0 0
Datil........................... 76 41 71 45 / 5 0 0 0
Reserve......................... 74 35 74 37 / 0 0 0 0
Glenwood........................ 79 46 78 51 / 0 0 0 0
Chama........................... 64 38 65 36 / 60 70 60 10
Los Alamos...................... 71 49 70 49 / 50 40 20 10
Pecos........................... 69 47 70 45 / 70 50 40 10
Cerro/Questa.................... 64 41 66 42 / 70 50 50 10
Red River....................... 57 37 59 36 / 70 60 60 20
Angel Fire...................... 64 37 63 28 / 70 70 60 20
Taos............................ 71 40 70 38 / 70 50 40 10
Mora............................ 66 44 66 41 / 70 60 50 20
Espanola........................ 75 48 77 46 / 50 40 20 10
Santa Fe........................ 74 50 73 48 / 60 40 30 10
Santa Fe Airport................ 77 48 76 46 / 50 30 20 5
Albuquerque Foothills........... 80 56 80 55 / 30 20 5 0
Albuquerque Heights............. 83 55 81 54 / 30 20 5 0
Albuquerque Valley.............. 85 53 84 51 / 30 20 5 0
Albuquerque West Mesa........... 82 54 81 54 / 30 20 5 0
Belen........................... 86 52 83 51 / 20 10 0 0
Bernalillo...................... 83 53 82 53 / 30 20 5 0
Bosque Farms.................... 85 50 83 50 / 30 20 0 0
Corrales........................ 82 53 82 53 / 30 20 5 0
Los Lunas....................... 86 50 83 51 / 20 10 0 0
Placitas........................ 81 53 79 53 / 30 20 5 0
Rio Rancho...................... 81 54 81 54 / 30 20 5 0
Socorro......................... 87 53 84 54 / 10 5 0 0
Sandia Park/Cedar Crest......... 73 49 72 48 / 40 20 10 5
Tijeras......................... 76 50 74 45 / 40 20 10 0
Edgewood........................ 73 48 74 42 / 50 20 20 5
Moriarty/Estancia............... 76 45 76 41 / 50 30 10 0
Clines Corners.................. 70 47 72 44 / 60 40 20 5
Mountainair..................... 78 47 75 46 / 30 20 10 0
Gran Quivira.................... 79 47 75 47 / 30 20 0 0
Carrizozo....................... 83 55 79 54 / 10 10 0 0
Ruidoso......................... 74 47 73 49 / 20 20 0 0
Capulin......................... 68 47 69 46 / 50 60 40 20
Raton........................... 71 48 72 46 / 60 60 40 10
Springer........................ 72 48 73 48 / 60 70 30 10
Las Vegas....................... 67 46 70 44 / 70 70 40 10
Clayton......................... 74 53 72 54 / 40 70 50 30
Roy............................. 71 50 70 50 / 60 70 40 20
Conchas......................... 77 54 78 54 / 60 70 30 20
Santa Rosa...................... 75 53 77 51 / 60 70 40 5
Tucumcari....................... 79 54 77 53 / 60 70 40 10
Clovis.......................... 80 56 78 54 / 50 70 50 5
Portales........................ 83 57 80 55 / 50 70 40 5
Fort Sumner..................... 82 56 82 52 / 50 60 40 0
Roswell......................... 90 62 90 59 / 20 30 5 0
Picacho......................... 86 54 83 53 / 20 20 0 0
Elk............................. 84 49 80 51 / 10 20 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ230>232-234>236.
Red Flag Warning until 8 PM MDT this evening for NMZ106-109.
Flood Watch until 9 PM MDT this evening for NMZ214-215-227>229.
&&
SHORT TERM...16
LONG TERM....33
AVIATION...16
In the hours before
Special weather statement, May 31, 7:41 AM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
841 AM MDT Wed May 31 2023
NMZ223-229-232-233-311515-
Eastern San Miguel County-Central Highlands-Guadalupe
County-Northeast Highlands-
841 AM MDT Wed May 31 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN SAN
MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES THROUGH 915 AM MDT...
At 840 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Las Vegas to 8 miles southeast
of Tecolote to 8 miles south of Villanueva State Park. Movement was
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dilia, Villanueva, Villanueva State Park, Anton Chico, Chapelle,
Sena, San Agustin, Los Montoyas and Tecolotito.
This includes the following highways...
Interstate 25 between Mile Markers 330 and 335.
State Road 104 between Mile Markers 7 and 18, and between Mile
Markers 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3552 10470 3528 10500 3500 10516 3513 10551
3544 10530 3565 10502
TIME...MOT...LOC 1440Z 302DEG 12KT 3554 10499 3536 10519 3513 10532
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DPorterSpecial weather statement, May 31, 1:21 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Wed May 31 2023
NMZ211-217-218-312045-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
221 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 245 PM
MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cochiti Pueblo, or 21 miles northeast of Bernalillo, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Fe, Los Alamos, White Rock, Santo Domingo Pueblo, Kewa Pueblo,
Cochiti Pueblo, La Bajada, La Cienega, Frijoles and Bandelier
National Monument.
This includes Interstate 25 between Mile Markers 273 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3549 10637 3557 10649 3574 10648 3597 10634
3576 10591 3558 10603
TIME...MOT...LOC 2021Z 214DEG 20KT 3559 10638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ShoemakeEvent by event
10 hail, 2 tornado, 2 flash flood, 1 high wind. Local standard time, as filed.
Hail, Chaves
- When
- May 31, 1:35 PM MST to 1:45 PM MST
- Where
- Chaves County, 1.35 mi WSW of (Row)roswell Ind Airport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.300, -104.530
There was a social media report of quarter size hail at the Roswell Airport.
Hail, Chaves
- When
- May 31, 1:41 PM MST to 1:55 PM MST
- Where
- Chaves County, 0.69 mi S of Dexter
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -104.370
Half dollar size hail was reported in Dexter, NM.
Hail, Chaves
- When
- May 31, 1:50 PM MST to 1:55 PM MST
- Where
- Chaves County, 5.38 mi ESE of (Row)roswell Ind Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.290, -104.420
Hail, Torrance
- When
- May 31, 2:25 PM MST to 2:55 PM MST
- Where
- Torrance County, 2.15 mi SSW of Encino
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.620, -105.470
There were reports of dime to quarter size hail just south-southwest of Encino covering the ground.
Tornado, Lincoln
- When
- May 31, 2:42 PM MST to 2:52 PM MST
- Where
- Lincoln County, 15.43 mi SW of Ramon to 12.83 mi SW of Ramon
- Rating
- EFU
- Path length
- 2.9 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.080, -105.100
A storm chaser shared a video on social media of a tornado near the ghost town of Lon, NM along NM Highway 247. The tornado was in a very remote area causing no damage to structures or crops, and was reported to have lasted five to ten minutes.
Hail, De Baca
- When
- May 31, 3:12 PM MST to 3:30 PM MST
- Where
- De Baca County, 4.87 mi S of Ft Sumner
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.400, -104.250
There were two reports of dime and quarter size hail a few miles west of Fort Sumner.
Hail, Bernalillo
- When
- May 31, 3:19 PM MST to 3:30 PM MST
- Where
- Bernalillo County, 3.4 mi E of Escabosa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.930, -106.230
A trained spotter reported quarter size hail that lasted 10 to 15 minutes.
Tornado, Guadalupe
- When
- May 31, 3:52 PM MST to 3:59 PM MST
- Where
- Guadalupe County, 2.82 mi NNW of Vaughn to 2.87 mi N of Vaughn
- Rating
- EFU
- Path length
- 0.4 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.640, -105.210
Storm chasers shared video of a brief tornado in a very remote area just north of Vaughn, NM.
Flash Flood, De Baca
- When
- May 31, 4:11 PM MST to 4:40 PM MST
- Where
- De Baca County, 2.07 mi N of Taiban to 2.25 mi N of Taiban
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.470, -104.010
A storm chaser reported a foot of fast moving water crossing NM Highway 252 at this location. No damages were reported.
Flash Flood, Curry
- When
- May 31, 4:15 PM MST to 4:40 PM MST
- Where
- Curry County, 7.97 mi WNW of Grady to 8.17 mi NW of Grady
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.880, -103.440
The NM Department of Highways reported NM Highway 278 closed from flooding due to heavy rain.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- May 31, 5:12 PM MST to 5:14 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Convectively induced outflow from eastern NM produced an east canyon wind gust topping out at 58 mph at the Albuquerque Sunport.
Hail, Torrance
- When
- May 31, 5:23 PM MST to 5:25 PM MST
- Where
- Torrance County, 0.89 mi SW of Moriarty Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.970, -106.010
Hail, Roosevelt
- When
- May 31, 5:47 PM MST to 5:55 PM MST
- Where
- Roosevelt County, 4.59 mi E of Elida
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.940, -103.580
A storm chaser reported 1 inch to 1.25 inch hail a few miles east of Elida.
Hail, Roosevelt
- When
- May 31, 5:48 PM MST to 5:55 PM MST
- Where
- Roosevelt County, 5.16 mi E of Elida
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.940, -103.570
Hail, Chaves
- When
- May 31, 5:50 PM MST to 6:00 PM MST
- Where
- Chaves County, 16.47 mi WNW of Acme
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.710, -104.570
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Mexico, May 31, 2023$1.7 million · 113 kt wind · 26 events
- Damaging Wind in Utah, May 31, 2023$30,000 · 52 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 202355 kt wind · 13 events
- Hail in South Dakota, May 31, 20232.75 in hail · 6 events
- Damaging Winds in Oklahoma, May 31, 202356 kt wind · 5 events
- Damaging Winds in Colorado, May 31, 202361 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, May 31, 2023$4,000 · 1 in hail · 4 events
- Tornado and Damaging Winds in Illinois, May 31, 202353 kt wind · 3 events
- Flash Flooding in Kansas, May 31, 20232 events
- Hail in Wisconsin, May 31, 20231 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20232 events
- Hail in Iowa, May 31, 2023$7,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093269, 1092963, 1093270, 1092964, 1092965, 1092966, 1092967, 1093009, 1093007, 1093008, 1093272, 1093014, 1093013, 1093011, 1093010.